Massachusetts, 2024

High Wind in Massachusetts, February 28 to 29, 2024

February 28 to 29, 2024 · NWS ALY · 2 events in 2 counties and zones

Strong winds developed in the wake of a strong cold frontal passage on the afternoon of Wednesday, February 28th through the morning of Thursday, February 29th, 2024. Wind gusts throughout Berkshire County, Massachusetts ranged from about 35-65 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Strong winds developed in the wake of a strong cold frontal passage on the afternoon of Wednesday, February 28th through the morning of Thursday, February 29th, 2024. Wind gusts throughout Berkshire County, Massachusetts ranged from about 35-65 mph. Reports came in of trees down on houses and roadways such that traffic was blocked or brief periods of time in the town of Pittsfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 28, 1:07 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Feb 28, 1:07 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
107 PM EST Wed Feb 28 2024

.SYNOPSIS...
It will remain cloudy, mild and breezy today ahead of an
approaching strong cold front with some showers. A band of heavy
rain showers and perhaps some thunderstorms will accompany the
frontal passage this evening. Behind the front, winds will
become very strong across the region for tonight, with
temperatures quickly falling below freezing. Some lake effect
snow will impact western areas for later tonight into Thursday,
with much colder temperatures and continued windy conditions for
the entire area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
.UPDATE...As of 105 PM EST, we remain located within the warm
sector of a low pressure system that will push through the area
into tonight. The cold front is now beginning to cross far
western portions of New York state where temperatures are
beginning to fall rapidly. In addition, our narrow cold frontal
rain band is beginning to develop across western New York and
this will push eastward across the state through the afternoon
and into the early evening hours. Will monitor lightning with
this band to see how much inclusion in the forecast is needed
given there is little to no instability across our region at
this time.

Ahead of this, mild and breezy weather will continue along with
some scattered rain showers. Temperatures have run a couple of
degrees below the previous forecast so made some minor
adjustments. Temperatures at this hour generally range from the
upper 40s to mid-50s. If there is enough of a break in the
rainfall prior to the arrival of the front, temperatures could
reach the mid-50s to lower 60s. Occasional wind gusts over 30
mph are expected through this afternoon.

The cold front and associated rain band should cross the region
between 5pm and 10pm this evening from west to east. Then,
temperatures will begin to rapidly fall.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
The biggest impact with this system looks to occur from about
5 pm through 9 pm, as the boundary crosses from west to east
across the area. CAMs suggest that a fine line of heavy rainfall
may accompany the frontal passage as it travels west to east
across the area. A quick quarter to half inch of rainfall may
occur within a brief time as this band of heavy showers moves
across the area.

In addition to the burst of heavy rainfall, there may be some
embedded low-topped thunderstorms with this fine line activity
as well. Although model soundings do show a low-level inversion
looks to be in place which may prevent more widespread issues,
it's possible that some stronger winds could get mixed down
within any heavier thunderstorm. SPC has a marginal risk for
severe storms across the area.

Even outside the thunderstorms, the threat for strong winds
looks to occur, especially just behind the immediate frontal
boundary, as cooling temps aloft should quickly allow for better
mixing and strong winds to reach the surface. Winds will switch
from the south-southwest to the west to west-northwest right
behind the front and they will become very strong. Winds will
increase to 20 to 35 mph, with some gusts of 40 to 60 mph
expected, especially for the Adirondacks and Mohawk Valley. Some
damage to trees/power lines is expected and power outages may be
an issue this evening into tonight. Although the strongest winds
may just behind the front, very windy conditions look to
continue through the entire overnight thanks to the good mixing
and strong pressure gradient in place. High Wind Warning is in
effect for northwestern areas, with a Wind Advisory for the rest
of the area.

As surface temps quickly fall behind the front, they will drop
below freezing across the entire area. All areas will see temps
into the teens and 20s by daybreak Thursday. This sudden drop in
temps may allow for any lingering wet surfaces or standing water
to become slick or icy. The strong winds may help dry out some
surfaces, but can't rule out some slick conditions thanks to the
flash freeze for tonight.

In addition, the much colder temps aloft will promote some lake
effect snow. While most of the precip associated with the
frontal system will end before temps get cold enough, there will
be some lake effect that gets going overnight and continue into
Thursday. With the expected west-northwest flow in place, this
primarily looks to impact far southern Herkimer County (areas
south of the NYS Thruway) and into parts of Schoharie County and
the eastern Catskills. A few inches of accumulation is expected
for late tonight into Thursday for these areas, with locally 4
to 6 inches in the far southwestern corner of southern Herkimer
County, where a Winter Weather Advisory for Lake Effect has been
issued.

Thursday will be a much colder day compared to the last few with
temps only in the 20s to mid 30s (some upper teens in the
Adirondacks). In addition, it will feel even colder, as the
continued gusty winds will be in place. Good mixing and the
strong pressure gradient in place will still allow for wind
gusts over 40 mph at times through much of the day.

Temps will fall into the teens and 20s on Thursday night. Lake
effect band will be lifting northward and weakening on Thursday
night, so it should be mainly shutting off across our area.
Skies will become fairly clear for most areas. Westerly winds
will still be breezy on Thursday evening, but should gradually
become lighter through the overnight hours as strong high
pressure builds into the area from the south.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure will bring fair weather for Friday, and after a
chilly start, temps should rebound into the 40s for most areas
by afternoon, perhaps reaching around 50 in some valley areas.

Shortwave currently near Baja California then tracks
east/northeast and weakens, however as it approaches the mid
Atlantic coast, some light precipitation may expand to areas
mainly south of I-90 for Saturday into Sunday morning. If
precipitation develops prior to sunrise Saturday, some spotty
mixed precipitation (sleet/freezing rain) could occur across
portions of the SE Catskills. Lows Sat AM in the 20s and 30s,
warming to the 40s to around 50 Saturday afternoon. Lows
Saturday night in the 30s.

Rain should taper off Sunday afternoon, though clouds will
likely persist. Lingering frontal system to our southeast may
support additional chances of rain late Sunday night into
Tuesday, with best chances along and south of I-90. High
temperatures in the 50s to around 60, although may be cooler
should stratiform rain occur. Lows mainly in the 30s and 40s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MVFR and IFR ceilings early this afternoon with scattered
showers will trend towards VFR conditions at POU and ALB for a
period from 19 - 23 UTC as we enter into a brief break from the
shower activity this afternoon. Ceilings at GFL and PSF likely
remain MVFR through 23 UTC with a few showers still hanging
around GFL. However, with the light nature of the showers,
visibility should remain VFR.

A potent cold front will then be arriving from west to east this
evening, arriving at GFL/ALB/POU starting by 23 - 01 UTC before
reaching PSF closer to 01 UTC. Southerly winds will abruptly
wind shift to the west as the cold front arrives and turn very
gusty (sustained 15 - 20kts with gusts up to 25 - 35kts). Also,
we can expect a period of rain, heavy at times, as the rain
arrives with visibility quickly trending downwards to MVFR with
potential for brief IFR visibility given potential for heavy
rain. The sharp wind shift to the west-northwest and abrupt
increase in winds (sustained winds 20 - 25kts and gusts up to 35
- 45kts) will likely also result in a sharp temperature drop.
This may lead to rain changing to or mixing with sleet and snow
at ALB, PSF and GFL before the precipitation ends by 02 - 04
UTC. During any wintry mix, visibility may also drop to IFR. We
included TEMPO and PROB30 groups to address this potential as
well.

Once the rain ends by Midnight, gusty west to northwesterly
winds will continue overnight with gusts up to 30 - 40kts
continuing overnight. Ceilings should actually improve once the
rain ends and trend back to VFR. Lake effect snow will tracking
off Lake Ontario overnight and few snow showers may track off
the Catskills towards PSF, ALB, and POU after Midnight as well.
Given low confidence on the exact placement of any snow showers,
we only show VCSH and PROB30 group to address snow shower
potential. During any snow showers, MVFR ceilings and visibility
may occur.

VFR conditions should continue through the remainder of the TAF
period (12 - 18 UTC) but brief MVFR conditions are possible
during any snow showers. Again, the confidence in snow showers
reaching any particular TAF site during this window is too low
to include in the latest TAF update. Otherwise, gusty westerly
winds will continue although should not be as strong as
overnight. Sustained west- northwest winds 10 - 15kts and gusts
up to 20 - 30kts.

Outlook...

Thursday Night: Low Operational Impact. Breezy. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Moderate Operational Impact. Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA.

&&

.HYDROLOGY...
Continued very mild temperatures will be allowing for snowmelt
across the Adirondacks and southern Green Mountains. This snow
melt will be contributing to runoff along with 0.50-1.00" of
rainfall. While river rises are expected, no flooding is
forecast at this time. Some main stem rivers may reach caution
stage, especially in the Adirondack and upper Hudson River
basins.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Daily Record High Temperatures for February 28th:

Albany: 63 (1903)
Glens Falls: 59 (2018)
Poughkeepsie: 73 (1997)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 1 PM EST Thursday for CTZ001-013.
NY...Wind Advisory until 1 PM EST Thursday for NYZ041-043-047-
     049>054-058>061-063>066-083-084.
     High Wind Warning until 1 PM EST Thursday for NYZ032-033-
     038>040-042-048-082.
     Winter Weather Advisory from 10 PM this evening to 7 PM EST
     Thursday for NYZ038.
MA...Wind Advisory until 1 PM EST Thursday for MAZ001-025.
VT...Wind Advisory until 1 PM EST Thursday for VTZ013>015.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis/Rathbun
SHORT TERM...Frugis
LONG TERM...KL
AVIATION...Speciale
HYDROLOGY...Frugis
CLIMATE...Frugis
Hazardous weather outlook, Feb 28, 4:22 AM EST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
422 AM EST Wed Feb 28 2024

CTZ001-013-MAZ001-025-NYZ041-043-047-049>054-058>061-063>066-083-084-
VTZ013>015-291200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Saratoga-Northern Washington-Schoharie-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
422 AM EST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 PM EST
THURSDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, much of east central and eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a Marginal Risk (level 1 of 5) of severe thunderstorms
across the entire region. A narrow line of downpours may produce
damaging wind gusts along a cold front this evening.

As temperatures quickly fall below freezing tonight into early Thursday
morning, any remaining areas of standing water may freeze rapidly on
untreated ground surfaces. In addition, rain may end as snow in some
areas, resulting in light snow accumulations. This may result in
locally slippery conditions for late tonight into early Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York via phone, email or
social media.

NYZ032-033-039-040-042-048-082-291200-
Northern Herkimer-Hamilton-Southern Fulton-Montgomery-
Northern Warren-Western Schenectady-Northern Fulton-
422 AM EST Wed Feb 28 2024

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 PM EST
THURSDAY...

This Hazardous Weather Outlook is for the western and southern
Adirondacks and the central and eastern Mohawk Valley in eastern New
York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

There is a Marginal Risk (level 1 of 5) of severe thunderstorms
across the entire region. A narrow line of downpours may produce
damaging wind gusts along a cold front this evening.

As temperatures quickly fall below freezing tonight into early Thursday
morning, any remaining areas of standing water may freeze rapidly on
untreated ground surfaces. In addition, rain may end as snow in some
areas, resulting in light snow accumulations. This may result in
locally slippery conditions for late tonight into early Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage reports to the
National Weather Service in Albany New York via phone, email or
social media.

NYZ038-291200-
Southern Herkimer-
422 AM EST Wed Feb 28 2024

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 PM EST
THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST THURSDAY...

This Hazardous Weather Outlook is for southern Herkimer County in eastern
New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

There is a Marginal Risk (level 1 of 5) of severe thunderstorms
across the entire region. A narrow line of downpours may produce
damaging wind gusts along a cold front this evening.

As temperatures quickly fall below freezing tonight into early Thursday
morning, any remaining areas of standing water may freeze rapidly on
untreated ground surfaces. This may result in locally slippery
conditions for late tonight into early Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay snowfall or wind damage
reports to the National Weather Service in Albany New York via phone,
email or social media.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Berkshire

When
February 28, 3:14 PM EST to February 29, 3:39 AM EST
Where
Northern Berkshire forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Maximum wind gust in Berkshire County.

High Wind, Southern Berkshire

When
February 28, 3:14 PM EST to February 29, 3:39 AM EST
Where
Southern Berkshire forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2024Every state in 2024This day in weather historyWarnings in Massachusetts, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164374, 1165719.